Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

May 24, 2012Ashe County, North Carolina

NWS Blacksburg, VA issued this special weather statement at May 24, 2012, 3:21 PM EDT for Ashe County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2012, 3:21 PM EDT (19:21 UTC)
Expired
May 24, 2012, 4:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS81 KRNK 241921
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU MAY 24 2012

NCZ001-VAZ015-242000-
ASHE NC-GRAYSON VA-
321 PM EDT THU MAY 24 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ASHE AND WESTERN 
GRAYSON COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LANSING...
MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE ALONG 
WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR 
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS 
WHEN A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR GRAYSON HIGHLANDS STATE PARK AROUND 335 PM...
GRASSY CREEK AROUND 340 PM...MOUTH OF WILSON AROUND 345 PM...VOLNEY
AROUND 350 PM AND TROUTDALE AROUND 355 PM.

LAT...LON 3673 8142 3666 8126 3657 8133 3657 8135
      3656 8134 3655 8134 3642 8145 3650 8159

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 24, 1:07 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 24, 1:07 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT THU MAY 24 2012

.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE IS CENTERED OVER VIRGINIA.
THIS SYSTEM WILL DRIFT EAST AND OFF THE COAST FRIDAY. HIGH
PRESSURE WILL BUILD ACROSS THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1240 PM EDT THURSDAY...

UPDATED TO LOWER POPS MORE ACROSS THE SOUTH AND SW WHERE CLOUDS
HAVE CONTINUED TO KEEP INSTABILITY TO A MINIMUM AND WILL TAKE A
WHILE AFTER SOME CLEARING TO PRODUCE SHOWERS. ALSO BUMPED UP
CHANCES NW GIVEN DEVELOPING BANDS OF SHRA/TSRA ESPCLY GREENBRIER
VALLEY ATTM. FEW OTHER CHANGES AS STILL EXPECTING LATE DAY WARMING
TO PUSH TEMPS IN THE 70S MOST SPOTS WHERE CLOUDS HAVE PERSISTED.

AS OF 945 PM EDT THURSDAY...

SITUATION RATHER SIMILAR TO THAT OF WED WITH AN EXPANSIVE CANOPY
OF LOW CLOUDS STUCK ACROSS THE REGION AIDED BY LOW LEVEL SE FLOW
OFF 12Z RAOBS AND WEAK ISENT LIFT PER SW FLOW ABOVE THE COOL LAYER.
IN ADDITION ENOUGH UVV TO PRODUCE A SWATH OF -SHOWERS THAT
CONTINUE TO WORK ACROSS NW NC INTO SRN VIRGINIA ATTM. THIS AGAIN
MAKES THE AFTERNOON FORECAST A BIT TRICKY GIVEN LEFTOVER VORT
PASSING ACROSS AND A DEEP PLUME OF DEFORMATION MOISTURE BEHIND THE
MAIN UPPER SYSTEM PASSING TO THE EAST. HOWEVER DEGREE OF HEATING
AND SUBSEQUENT INSTABILITY THE MAIN KEYS TO CONVECTIVE DEVELOPMENT
LATER ON AS MODIFIED SOUNDINGS AGAIN SHOW AMPLE CAPE UNDER A WEAK
CAP ALOFT. LATEST NAM AND LOCAL MODELS DO FADE THE LOW CLOUDS
AFTER MIDDAY ONCE THE LOW LEVEL FLOW BECOMES MORE UNIFORM SW BUT
HOW FAST THIS OCCURS IFFY. APPEARS BEST CHANCES OF NEW DEVELOPMENT
WILL OCCUR ACROSS THE FAR NORTH AND EAST ON THE PERIPHERY OF THE
CLOUD SHIELD WITH THE BAND OF LIGHTER SHRA PROGRESSING THRU THE
CENTRAL CWA BEFORE FADING TOWARD NOON. THEREFORE UPPED THE POPS
ACROSS THE WESTERN SLOPES IN LINE WITH THE LOCAL WRF WHILE KEEPING
MOSTLY HIGH CHANCE ELSW PENDING HEATING. ALSO LOWERING TEMPS A
LITTLE AS EXPECT MOST HIGHS TO NOW BE MORE OF A LATE DAY SCENARIO
WITH READINGS JUMPING INTO THE 70S BY MID/LATE AFTERNOON.

AS OF 400 AM EDT THURSDAY...

BROAD CLOSED UPPER LOW IS MEANDERING ACROSS THE MID ATLANTIC...THE
CENTER BECOMING LESS DISCERNIBLE AND WEAKENING WITH TIME. REMNANT
CIRCULATION WILL CONTINUE TO INDUCE LIFT WITH CONSIDERABLE CLOUD
COVER OVER AND EAST OF THE CENTRAL APPALACHIANS. SCATTERED
SHOWERS AND AFTERNOON THUNDERSTORMS ALSO ANTICIPATED...THE RAIN
LOCALLY HEAVY THIS AFTERNOON WITH THE POTENTIAL FOR WATER ISSUES
PER WEAK WIND FLOW ALOFT. TEMPERATURES THIS AFTERNOON SHOULD BE A
FEW DEGREES WARMER THAN YESTERDAY WITH THE THINKING THAT WE SEE A
A BIT MORE SUN...MAX TEMPS RANGING FROM THE MID 70S TO THE L80S.

TONIGHT WILL BE OF SIMILAR VINTAGE COMPARED TO LAST NIGHT WITH
MOIST GROUND RESULTING IN PATCH FOG...LOW TEMPS U50 TO L60S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM EDT THURSDAY...

ON FRIDAY UPPER RIDGES BUILDS OVER THE EASTERN UNITED STATES WITH
500 MB GREATER THAN 590 DM THROUGH THE WEEKEND. AIR MASS OVER THE
FORECAST AREA WARMS TO AROUND +16 BY FRIDAY EVENING.
HOWEVER...PRECIPITABLE WATER VALUES STAY AROUND AND INCH AND SURFACE
DEW POINTS REMAIN WELL INTO THE 60S. THIS WILL RESULT IN DAILY
AFTERNOON AND EVENING INSTABILITY AS WELL AS SHOWERS AND
THUNDERSTORMS.

OVERALL PATTERN SUPPORTS PULSE TYPE STORMS AND WITH THE HIGH
CENTERED OVER THE REGION...STORM MOVEMENT WILL BE SLOW. HEAVY RAIN
WILL BE A THREAT EACH AFTERNOON AND EVENING.

THERE IS A POSSIBILITY THAT MORE ORGANIZED STORMS MOVE OUT OF
SOUTHERN OHIO/NORTHERN KENTUCKY/NORTHERN WEST VIRGINIA ON
FRIDAY...WHERE STORMS WILL FORM CLOSER TO A WARM FRONT LIFTING NORTH
THROUGH THE OHIO VALLEY. STEERING FLOW ON THE GFS AND SREF KEEP
THIS POTENTIAL WELL NORTH OF THE FORECAST AREA. SO FOR NOW HAVE
HIGHEST PROBABILITY OF PRECIPITATION IN THE TYPICAL FAVORED AREAS
ALONG THE BLUE RIDGE AND IN THE WESTERN MOUNTAINS.

USED BIAS CORRECTED MAV GUIDANCE FOR TEMPERATURES THROUGH THE
PERIOD. CLOUDS FROM UPSTREAM THUNDERSTORMS MAY LIMIT HEATING ON
FRIDAY BUT SHOULD STILL BE WARMER THAN PAST FEW DAYS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY...
UPPER LEVEL RIDGING MAINTAINS ITS CONTROL OVER OUR WEATHER PATTERN
INTO THE EARLY PART OF NEXT WEEK...AND THEREFORE DO NOT FORESEE ANY
MAJOR CHANGE TO THE WEATHER PATTERN. EXPECT ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH AFTERNOON
HEATING...MAINLY OVER THE MOUNTAINS. A FEW STORMS WILL BECOME STRONG
TO SEVERE DURING THE EVENING. TEMPERATURES WILL BE COMPARABLE TO
THOSE FOUND IN MID SUMMER...WITH HIGHS EXPECTED TO RANGE FROM AROUND
90 ACROSS THE PIEDMONTS...TO THE LOW TO MID 80S ACROSS THE
MOUNTAINS. OVERNIGHT LOWS WILL BE MAINLY IN THE 60S.

ON TUESDAY...THE UPPER RIDGE WILL FINALLY WEAKEN. EXPECT SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE AREA AS ANOTHER COLD
FRONT APPROACHES FROM THE WEST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
.AS OF 1250 PM EDT THURSDAY...

SIMILAR TO WEDNESDAY...MVFR OR WORSE CIGS HAVE BEEN SLOW TO ERODE
UNDER WEAK LOW LEVEL SE FLOW AND DEEPER MOISTURE ALOFT WITH THE
UPPER LOW. THIS HAS LIMITED CONVECTION TO MAINLY THE NORTHERN AND
EASTERN PERIMETER AREAS THAT HAVE SEEN A LITTLE SUN WITH SHRA/TSRA
FIRING OFF DIFF HEATING. THUS APPEARS IN THE VERY NEAR TERM THAT
MOST CONVECTION WILL CONTINUE IN A RING FROM NEAR KBLF TO KLWB
EAST TO KLYH WHERE BRIEF REDUCTIONS TO IFR WILL OCCUR THRU MID
AFTERNOON. IN THESE AREAS WILL RUN WITH MORE OF A PREVAILING
PERIOD OF SHRA/TSRA INTO MID AFTERNOON. ELSW STILL EXPECTING A
GRADUAL IMPROVEMENT FROM MVFR TO VFR CIGS WITH KROA BEING THE
LAST TO SEE ANY CLEARING. HOWEVER WITH ANY BREAKS...EXPECT AT
LEAST ISOLATED SHOWERS TO DEVELOP SO WILL KEEP A VICINITY
MENTION...JUST A BIT LATER IN THESE SPOTS. POP UP SHOWERS AND
STORMS LIKELY TO PERSIST INTO THE EARLY EVENING BEFORE LOSS OF
HEATING CAUSES THINGS TO FADE BUT IFFY WITH EXTENT OF COVERAGE
ANY TERMINAL DIRECTLY SO MIXING IN A CONTINUED VCTS/VCSH FOR THE
MOST PART UNTIL AROUND SUNSET.

CLEARING SKIES AND CALM WINDS TONIGHT WILL AGAIN RESULT IN
WIDESPREAD MVFR FOG WITH LOCAL IFR CONDITIONS THROUGH DAYBREAK
FRIDAY. LOOKS LIKE A PERIOD OF LIFR ALSO POSSIBLE AROUND KLWB/KBCB
AND ANY LOCATION THAT SEES HEAVIER RAINFALL FROM THIS AFTERNOON.
LOW CONFIDENCE IN THE DEGREE OF FOG AT KROA/KBLF BUT LEAVING IN
SOME MENTION IN CASE THEY GET CLIPPED BY A SHRA THIS AFTERNOON
WHICH WOULD ENHANCE FOG LATER.

FRIDAY...SHOULD SEE LESS CLOUD COVER AND MORE SUN AS HIGH
PRESSURE BEGINS TO HAVE MORE OF AN INFLUENCE OVER THE REGION. FOG
AND LOW CLOUDS WILL STILL BE AROUND...PERHAPS THROUGH MID MORNING
IN SPOTS BEFORE ALL CIGS SCOUR OUT TO SCTD/BKN CU FIELDS.
HOWEVER...THIS DOES NOT EXEMPT THE POSSIBILITY OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. NOTHING ORGANIZED...JUST
SCATTERED MAINLY AFTERNOON AND EVENING STORMS.

WARMING TEMPERATURES ARE EXPECTED FOR THE WEEKEND...THE WEATHER
PATTERN BECOMING MORE SUMMER LIKE. ANY THREAT FOR SHOWERS OR
THUNDERSTORMS WILL BE MAINLY CONFINED TO THE PEAK HEATING HOURS
EACH DAY WITH NIGHTLY MVFR FOG AND LIGHT WINDS. ANOTHER COLD FRONT
WILL APPROACH FROM THE NW EARLY NEXT WEEK WITH PERHAPS A LITTLE
BETTER CHANCE OF SHOWERS/STORMS LATER MONDAY AND AGAIN TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JH/PM
SHORT TERM...AMS
LONG TERM...NF
AVIATION...JH/PM
Hazardous weather outlook, May 24, 3:05 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU MAY 24 2012

NCZ001-002-018-VAZ012>020-022>024-251915-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
305 PM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIDELY SCATTERED AFTERNOON THUNDERSTORMS EACH DAY. PULSE SEVERE
STORMS ARE POSSIBLE...NOT EXPECTING ANYTHING ORGANIZED. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ007-009>011-032>035-043>047-058-059-WVZ042>045-
251915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
305 PM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 2:20 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT THU MAY 24 2012

NCZ001-VAZ015-241900-
ASHE NC-GRAYSON VA-
220 PM EDT THU MAY 24 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN ASHE AND
GRAYSON COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MOUTH OF WILSON...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL.

THIS STORM WILL BE NEAR VOLNEY AROUND 240 PM...MOUTH OF WILSON AROUND
245 PM AND BRIDLE CREEK AROUND 300 PM.

LAT...LON 3677 8122 3676 8121 3663 8109 3657 8124
      3657 8135 3656 8134 3654 8135 3653 8134
      3649 8143 3659 8150

RAB
Special weather statement, May 24, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU MAY 24 2012

NCZ001-VAZ015-242000-
ASHE NC-GRAYSON VA-
321 PM EDT THU MAY 24 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ASHE AND WESTERN
GRAYSON COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LANSING...
MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE ALONG
WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GRAYSON HIGHLANDS STATE PARK AROUND 335 PM...
GRASSY CREEK AROUND 340 PM...MOUTH OF WILSON AROUND 345 PM...VOLNEY
AROUND 350 PM AND TROUTDALE AROUND 355 PM.

LAT...LON 3673 8142 3666 8126 3657 8133 3657 8135
      3656 8134 3655 8134 3642 8145 3650 8159

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:20 PM EDTSpecial Weather StatementRNKGrayson40 min
May 24, 4:27 PM EDTSpecial Weather StatementRNKWythe33 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.